Clinical insights on managing adverse events associated with PARP inhibitor therapy in patients with prostate cancer.
Case: A 65-Year-Old Man With Prostate Cancer
Daniel J. George, MD: PARP inhibitors have been around for a long time and one of the real advantages, even though this is a relatively new class of drugs to prostate cancer, [is that] we have a lot of experience in breast [and] ovarian cancer with these agents. The toxicity profile is well known and it’s a targeted therapy. The toxicity profile is largely limited to cells that are rapidly reproducing, and these typically tend to be cells in the bone marrow particularly; the red blood cell lineage but also to some extent, platelets, white cells, and the gut because it’s a rapidly turning over epithelial cell type. We can see effects in the GI [gastrointestinal] tract with diarrhea and some nausea associated with it. We do see patients who certainly have anemia, the most common [adverse] effect, but also, rarely, other cytopenias. These are the things that we’ll be monitoring for in our patients.
For me, the best way to manage those toxicities are with dose interruptions. Dose interruptions allow the drug to wash out relatively quickly, and that allows us to reset, particularly for diarrhea and GI [adverse] effects toxicities or hematologic toxicities; [it] can take several weeks for those to recover, but they do recover. It’s important to recognize that for mild levels, we can live with low levels of anemia and mild declines in hemoglobin and whatnot or manage diarrhea with Imodium and other agents or nausea with anti-nausea medicine. These are toxicities that, for the most part, we can work around when they’re low grade, but as they get a little bit higher grade, when we see weight loss, we see dehydration, and if we see anemia now with hemoglobin under 9 g/dL, these are the situations where I think a dose interruption could help.
Then depending on that recovery we can rechallenge, and re-challenging at the same dose is absolutely reasonable in these patients because some of that toxicity is with that initial exposure, and patients’ bodies acclimate, so they don’t always respond and develop the toxicity the same way twice. It’s important to recognize that, but as patients, as you see the recurrence of that toxicity again, begin to increase to say, grade 2 to grade 3 levels, that’s where I think a dose reduction is going to be helpful. And for me it’s always a dose interruption followed by a rechallenge or a dose reduction or both and recognize that when you have patients get repeated toxicities, even with a dose reduction, those are the patients that will discontinue therapy. Longer-term toxicities can happen, and are things that I think are important to keep an eye on, and we do look for blood dyscrasias even, myelodysplastic syndrome; they’re very rare in a metastatic castrate-resistant population. As we use these drugs earlier and study them earlier in other settings, that may not necessarily be the case, but at least to date from the studies we have, those episodes were not seen. Most if not all the toxicity concerns are in that early setting with using these drugs and being able to manage that. It’s important for people to recognize, not to panic, that a dose interruption is not a bad thing, and the majority of our patients we’re able to rechallenge.
Transcript edited for clarity.